Nebraska, 2009

Hail and Damaging Wind in Nebraska, September 8, 2009

September 8, 2009 · NWS CYS · 2 events in 2 counties and zones

A cold front produced some thunderstorms over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front produced some thunderstorms over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 1:54 AM MST, 12 hours 31 minutes earlier.

Area forecast discussion, Sep 8, 1:54 AM MST, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
254 AM MDT TUE SEP 8 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SFC COOL FRONT HAS MADE IT INTO EXTREME NRN ZONES EARLY THIS
AM. BY NOON...THE COLD FRONT WILL ROUGHLY BE LOCATED ALONG A KCYS
TO KAIA LINE. PRE-FRONTAL DESTABILIZATION WILL BE WELL UNDERWAY
BY LATE MORNING/EARLY AFTERNOON AND WITH IMPRESSIVE
FRONTOGENETICAL FORCING ALONG THE FRONT...EXPECT THUNDERSTORMS TO
ERUPT AROUND OR SHORTLY AFTER NOON NR THE FRONT. 00Z WRF OUTPUT
DEPICTS SBCAPE VALUES IN EXCESS OF 1500 J/KG OUT AHEAD OF THE
FRONT. 0-6 KM BULK SHR WILL INCREASE FROM AROUND 15 KTS IN THIS
AREA EARLY THIS AM TO AROUND 30 KTS BY AFTERNOON. THE UNSEASONABLY
MOIST LAYER WILL CONTINUE WITH PRECIPITABLE WATER VALUES STILL
TOPPING OUT IN EXCESS OF 150 PERCENT OF NORMAL. SO...KEPT
SCATTERED THUNDERSTORM COVERAGE GOING ACROSS SE ZONES THIS
AFTERNOON AND HAVE ADDED SEVERE MENTION GIVEN THE FAVORABLE PRE-
FRONTAL ENVIRONMENT. WOULD THINK THAT MAIN SEVERE HAZARDS WOULD BE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH STRONGEST STORMS.
LOOKS TO BE PRIMARILY AN EARLY SHOW...WITH MOST OF THE ACTIVITY
WINDING DOWN BY EARLY THIS EVENING. THE EXCEPTION WILL BE THE SRN
PANHANDLE WHICH SHOULD BE THE LAST TO SEE THE IMPACT OF THE FRONT.
ALTHOUGH CANT RULE OUT CONVECTION BEHIND THE FRONT...COVERAGE WILL
VERY LIMITED AND MUCH WEAKER. THE POST-FRONTAL AIR MASS COMBINED
WITH UPSLOPE FLOW...WILL BE CONDUCIVE FOR LOW STRATUS/FOG
FORMATION LATE TONIGHT/EARLY WEDNESDAY. WITH FRONTAL ASCENT WELL
SOUTH INTO THE TX/OK PANHANDLES...DRY CONDITIONS WILL PREVAIL ON
WEDNESDAY AND WEDNESDAY NIGHT. THE BOUNDARY LAYER WILL REMAIN
MOIST HOWEVER...WITH ADDL CLOUD FORMATION LATE WEDNESDAY NIGHT.
ALTHOUGH...WITH BETTER SFC GRADIENT IN PLACE...EXPECT THIS
ACTIVITY TO REMAIN OFF THE GROUND AS STRATUS. TEMPERATURES WILL BE
COOLER BEHIND THE FRONT TODAY...AND ACROSS SERN ZONES FOR
WEDNESDAY WHERE LOW CLOUDS WILL LIMIT SOLAR INSOLATION.

.LONG TERM...THURSDAY THROUGH MONDAY...
WARM AND DRY WEATHER EXPECTED THURSDAY AS THERMAL RIDGE BUILDS AND
MOVEAS CRAOSS THE CWA AHEAD OF NEXT COLD FRONT WHICH SHOULD SWEEP
ACROSS THE CWA BY EARLY FRIDAY. THIS FRONT WILL BE ASSOCIATED WITH
NEXT UPPER LOW THAT IS FORECAST TO DROP OUT OF SOUTHERN CANADA
INTO THE NORTHERN PLAINS BY LATE FRIDAY. TRACK OF THIS UPPER LOW
RATHER UNCERTAIN WITH LATEST GFS FURTHER SOUTH AND WEST WITH THIS
SYSTEM AS OPPOSED TO THE SOMEWHAT BETTER SUPPORTED ECMWF WHICH
HOLDS IT FURTHER EAST. POSITION OF THIS UPPER LOW WILL BE CRITICAL
AS IT WILL DETERMINE LOCATION OF ANY WRAP AROUND SHOWERS. MODELS
BASICALLY MEANDER UPPER LOW AROUND THE CENTRAL PLAINS INTO EARLY
NEXT WEEK THUS A COOL PATTERN EXPECTED OVER THE CWA OVER THE
WEEKEND INTO EARLY NEXT WEEK DUE TO THE CLOSE PROXIMITY OF THE
COOL UPPER LOW. MAX TEMPERATURES WILL BE PARTICULARLY TRICKY AS
MORE CLOUDS AND PCPN WOULD MAKE THEM EVEN LOWER THAN CURRENTLY
EXPECTED. HAVE ADDED SOME MENTION OF SHOWERS MAINLY TO THE
PANHANDLE AS THAT AREA WILL BE CLOSER TO THIS SYSTEM AND SEE IF
LATER RUNS NECESSITATE BRINGING HIGHER POPS FURTHER WEST.

&&

.AVIATION...
THE MAIN AVIATION FORECAST CONCERN WILL BE THE IMPACT OF A COLD
FRONTAL PASSAGE WILL HAVE ON AREA TERMINALS. THE COLD FRONT WILL
EXTEND FROM KCYS TO KAIA BY AROUND NOON TODAY. A FAVORABLE AIR
MASS TO THE SOUTH OF THIS FRONT WILL ALLOW THUNDERSTORMS TO ERUPT
AROUND OR SHORTLY AFTER THE NOON HOUR AND CONTINUE INTO THE
EVENING. ALTHOUGH CONDITIONS WILL BE VFR THIS MORNING...EXPECT
MVFR CIGS/VSBYS WITHIN THIS ACTIVITY...PARTICULARLY AT THE
KCYS...KBFF...KCDR...AND KSNY TERMINALS. AFTER THUNDERSTORMS WIND
DOWN DURING THE EVENING...LOW CLOUDS/FOG WILL DEVELOP LATE
TONIGHT/EARLY TUESDAY. EXPECT KCYS TO BEAR THE BRUNT OF THIS
ACTIVITY WITH IFR CONDITIONS LIKELY. KBFF AND KSNY CAN EXPECT MVFR
CONDITIONS IN LOW STRATUS LATE TONIGHT/EARLY TUESDAY.

&&

.FIRE WEATHER...
A COLD FRONT WILL ROLL THROUGH THE DISTRICT TODAY...BRINGING
COOLER TEMPERATURES AND BETTER MOISTURE. AREAS SOUTH OF A CHEYENNE
TO CHADRON LINE WILL HAVE THE BEST OPPORTUNITY TO RECEIVE
PRECIPITATION WITH THIS FRONT LATER TODAY. ALTHOUGH PRECIPITATION
WILL NOT ENTIRELY BE OUT OF THE QUESTION ELSEWHERE...IT WILL BE
MUCH MORE ISOLATED AND WEAKER. HUMIDITY RECOVERIES WILL BE
EXCELLENT TONIGHT...WITH EVEN SOME FOG FORMATION EXPECTED ALONG
AND EAST OF THE LARAMIE RANGE. GOOD MOISTURE WILL PERSIST EAST OF
THE LARAMIE RANGE ON WEDNESDAY...WITH DRIER AIR WORKING INTO
CARBON AND ALBANY COUNTIES. HOWEVER...DO NOT ANTICIPATE
SIGNIFICANT FIRE WEATHER CONCERNS THERE AS WINDS WILL REMAIN
LIGHT. EXPECT DRY CONDITIONS TO PREVAIL FOR WEDNESDAY THROUGH
FRIDAY. COOLER AND WETTER LOOK TO MAKE A RETURN BY NEXT WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RE
Hazardous weather outlook, Sep 8, 1:30 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT TUE SEP 8 2009

NEZ001>003-019-020-054-WYZ059>070-092030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-
NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
230 PM MDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY THIS
EVENING. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS AND MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ021-055-092030-
MORRILL-CHEYENNE-
230 PM MDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 737 IS IN EFFECT UNTIL 10 PM MDT
TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING
AS A COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND FLOODING TO THEIR
LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Sep 8, 1:10 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT TUE SEP 8 2009

NEZ054-055-082115-
CHEYENNE-KIMBALL-
210 PM MDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN
CHEYENNE COUNTIES UNTIL 315 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIMBALL AIRPORT...OR NEAR KIMBALL...MOVING
EAST AT 17 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  DIX BY 245 PM MDT.

I-80 EXIT 29 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 19 AND
37.

RUBIN
Special weather statement, Sep 8, 1:58 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT TUE SEP 8 2009

NEZ055-082200-
CHEYENNE-
258 PM MDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 400 PM MDT...

AT 245 PM MDT...TWO TRAINED SPOTTERS REPORTED A BRIEF TORNADO
TOUCHDOWN NEAR BROWNSON...TO THE NORTHWEST OF SIDNEY. THE TORNADO
HAS SINCE LIFTED UP AND DISSIPATED.

NO CONFIRMED REPORTS OF DAMAGE WERE REPORTED. SINCE THE REFLECTIVITY
ECHOES WERE QUITE WEAK AT THAT TIME AROUND BROWNSON...THE TORNADO
WAS LIKELY A LANDSPOUT ASSOCIATED WITH THE GUST FRONT MOVING THROUGH
THE AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT FOR
CHEYENNE AND MORRILL COUNTIES OF WESTERN NEBRASKA.

RUBIN

The radar

The Cheyenne radar (KCYS), 147 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
September 8, 2:25 PM MST
Where
Cheyenne County, 7 mi NW of Gurley
Measured
0.88 in hail
Reported by
Public
Coordinates
41.392, -103.075

Thunderstorm Wind, Morrill

When
September 8, 4:20 PM MST
Where
Morrill County, 8 mi SSW of Broadwater
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.493, -102.909

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187397, 187398.